Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 201, NWS Lincoln, IL

August 18, 1998Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 1998, 2:53 AM CDT for Sangamon County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1998, 2:53 AM CDT (07:53 UTC)
Expired
Aug 18, 1998, 3:30 AM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WUUS1 KSPI 180754 RRA
SVRSPI
ILC167-180830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
253 AM CDT TUE AUG 18 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 330 AM CDT

* AT 252 AM CDT...LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM ATHENS TO MOUNT PULASKI...MOVING SOUTH
  AT 30 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  WILLIAMSVILLE
  SHERMAN
  SPRINGFIELD
  RIVERTON
  BUFFALO
  ROCHESTER

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

UTHLAUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:10 AM CDT, 43 minutes earlier.

Area forecast discussion, Aug 18, 2:10 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 AM CDT TUE AUG 18 1998

CURRENTLY KEEPING EYE ON 88D AS STORMS INTENSIFY OVER CWA...SO NO
TIME TO WRITE UP A DISCUSSION.

BELIEVE ACTIVITY WILL LINGER OVER SRN HALF OF CWA FOR MOST OF THE
DAY WITH A CONTRAST IN TEMPS FROM N TO S DUE TO CF.

WILL TRY TO SEND OUT WORK ZONES BY 230 AM.

PIA   84/66  31
SPI   86/66  +3
DEC   86/66  +3
CMI   86/65  +3
LWV   88/69  +4

BYRD

0

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.